Alert archive / Kansas / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 180, NWS Wichita, KS

July 10, 2014Harvey County, Reno County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jul 10, 2014, 1:12 AM CDT for Harvey County, Reno County, Kansas. It was in force for 26 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 10, 2014, 1:12 AM CDT (06:12 UTC)
Expired
Jul 10, 2014, 1:38 AM CDT
In force
26 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
1.25 in
Wind
50.0 mph

Counties Harvey County, KS, Reno County, KS

The radar

The Wichita radar (KICT), 53 km from the middle of the area, began a volume at 06:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 10, 1:12 AM CDTHAIL 1.25Hutchinson, KS
Jul 10, 1:16 AM CDTHAIL 1Hutchinson, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 9, 11:59 PM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 6.2 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2014-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1069 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2014-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1069 J/kg
Mixed-layer CIN
-137 J/kg
Mixed-layer LCL
1536 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
227 m²/s²
Significant tornado parameter
0.1
Supercell composite
4.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

729 
WUUS53 KICT 100612
SVRICT
KSC079-155-100700-
/O.NEW.KICT.SV.W.0180.140710T0612Z-140710T0700Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
112 AM CDT THU JUL 10 2014

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN HARVEY COUNTY IN SOUTH CENTRAL KANSAS...
  NORTHEASTERN RENO COUNTY IN SOUTH CENTRAL KANSAS...

* UNTIL 200 AM CDT

* AT 108 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
  HUTCHINSON...AND MOVING EAST AT 20 MPH.

  HAZARD...HALF DOLLAR SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...DAMAGE TO VEHICLES IS EXPECTED.

* LOCATIONS IMPACTED INCLUDE...
  HUTCHINSON...BUHLER...BURRTON...YODER AND HUTCHINSON AIRPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3817 9754 3791 9757 3791 9808 3817 9806
TIME...MOT...LOC 0613Z 269DEG 18KT 3808 9793

HAIL...1.25IN
WIND...<50MPH

$$

JAKUB
2 follow-up statements
635 
WWUS53 KICT 100627
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
127 AM CDT THU JUL 10 2014

KSC079-155-100700-
/O.CON.KICT.SV.W.0180.000000T0000Z-140710T0700Z/
RENO KS-HARVEY KS-
127 AM CDT THU JUL 10 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WESTERN HARVEY
AND NORTHEASTERN RENO COUNTIES UNTIL 200 AM CDT...

AT 122 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR HUTCHINSON...
AND MOVING EAST AT 20 MPH.

HAZARD...QUARTER SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...DAMAGE TO VEHICLES IS EXPECTED.

LOCATIONS IMPACTED INCLUDE...
BUHLER AND BURRTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3817 9796 3817 9754 3791 9757 3791 9798
TIME...MOT...LOC 0627Z 269DEG 18KT 3805 9783

HAIL...1.00IN
WIND...<50MPH

$$

JAKUB
298 
WWUS53 KICT 100638
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
138 AM CDT THU JUL 10 2014

KSC079-155-100648-
/O.CAN.KICT.SV.W.0180.000000T0000Z-140710T0700Z/
RENO KS-HARVEY KS-
138 AM CDT THU JUL 10 2014

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN HARVEY AND
NORTHEASTERN RENO COUNTIES IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
 HOWEVER...SMALL HAIL AND GUSTY WINDS ARE STILL POSSIBLE WITH THIS
THUNDERSTORM.

LAT...LON 3817 9796 3817 9754 3791 9757 3791 9798
TIME...MOT...LOC 0638Z 269DEG 18KT 3805 9776

$$

JAKUB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 11:33 PM CDT, 1 hour 39 minutes earlier.

Area forecast discussion, Jul 9, 11:33 PM CDT, 1 hour 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
1133 PM CDT WED JUL 9 2014

...UPDATED FOR 06Z AVIATION DISCUSSION...

.SHORT TERM...(THIS EVENING THROUGH SATURDAY)
ISSUED AT 356 PM CDT WED JUL 9 2014

TONIGHT:
FOCUS INITIALLY IS ON CONVECTION MOVING SOUTHEAST ACROSS NEBRASKA
WHICH HAS PERSISTED ALL DAY. AIDED BY SHORTWAVE...THIS WILL LIKELY
TRACK CLOSE TO/EAST OF FORECAST AREA ON CURRENT TRAJECTORY. FAIRLY
GOOD MODEL CONSENSUS THAT PRECIPITATION WILL BREAK OUT IN EARNEST
03-06 UTC AND PROGRESS SOUTH-SOUTH EAST DURING THE REMAINDER OF
THE NIGHT. SIGNIFICANT DIFFERENCES IN ELEVATED INSTABILITY
FORECASTS... WITH NAM SUPPORTIVE OF SEVERE HAIL...WHILE GFS ERODES
MOST MUCAPE VERY EARLY IN EVENT. INITIALLY THINKING GFS MAY BE
MORE CORRECT... BUT CONCEDE THAT NAM IS WITHIN REALM OF
POSSIBILITY. WHILE THERE IS SOME UPPER SUPPORT FROM WEAKLY COUPLED
500MB JET...NOT OVERLY IMPRESSED WITH SEVERE WEATHER CHANCES.

THU:
AT 1200 UTC PRECIPITATION WILL LIKELY BE ON THE WANE WEST OF
HIGHWAY 14...WITH PRECIPITATION/CLOUDS LINGERING WELL INTO THE DAY
ACROSS EASTERN HALF OF AREA. THIS WILL LIKELY IMPACT TEMPERATURES
IN THE EAST...BUT ANTICIPATING GOOD RECOVERY IN THE FAR WEST/NORTHWEST.

FRI-SAT:
STIFF SOUTH WINDS RETURN FOR FRI-SAT. SOME TRIPLE DIGITS APPEAR
PROBABLE ON SAT BARRING EXCESSIVE RAINFALL TONIGHT/THU...GIVEN A
BIT STRONGER DOWNSLOPE COMPONENT. FRONT WILL BE CLOSE ENOUGH TO
KEEP SMALL POPS IN CENTRAL KS LATE SAT/SAT NIGHT. -HOWERTON

.LONG TERM...(SUNDAY THROUGH WEDNESDAY)
ISSUED AT 356 PM CDT WED JUL 9 2014

PRECIPITATION CHANCES LOOK MARGINAL ON SUN DESPITE BOUNDARY BEING
IN THE VICINITY OF CENTRAL KS. APPEARS BOTH SURFACE/850MB FLOW WILL
BE VERY LIGHT AND CONVERGENCE IS LACKING. SLIGHTLY BETTER CHANCE
WILL OCCUR EAST OF I-35 ON SUN NIGHT. PRECIPITATION CHANCES
INCREASE ON MON-TUE AS FRONT MOVES THROUGH. CONSIDERABLE
UNCERTAINTY ON EXACTLY WHERE BOUNDARY/PRECIPITATION WILL BE BUT
MEDIUM RANGE MODELS DO SHOW GOOD CHANCES FOR PRECIPITATION.
-HOWERTON

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z THURSDAY NIGHT)
ISSUED AT 1127 PM CDT WED JUL 9 2014

AVIATION CONCERN WILL REMAIN STORMS OVERNIGHT INTO THU MORNING.

STORMS HAVE STARTED TO DEVELOP OVER CENTRAL KS IN AN AREA OF
STRONG MID LEVEL THETA-E ADVECTION AND ISENTROPIC LIFT IN THE
310-315K LAYER. WOULD EXPECT STORMS TO CONTINUE OVER THE NEXT
SEVERAL HOURS WITH STRONG TO SEVERE STORMS POSSIBLE. THE MAIN
THREAT WILL BE HAIL UP TO HALF DOLLAR SIZE. STORMS SHOULD END AT
KICT AROUND SUNRISE WITH STORMS LINGERING OVER SE KS THROUGH AT
LEAST 15Z.

LAWSON

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    69  89  73  96 /  60  40   0  10
HUTCHINSON      68  87  73  95 /  60  30   0  10
NEWTON          67  85  72  95 /  60  50   0  10
ELDORADO        67  85  72  95 /  60  50   0  10
WINFIELD-KWLD   68  89  73  96 /  50  50   0  10
RUSSELL         67  94  75  98 /  60  10  10  10
GREAT BEND      68  94  75  97 /  60  10   0  10
SALINA          67  86  74  96 /  60  40  10  10
MCPHERSON       67  87  73  95 /  60  40  10  10
COFFEYVILLE     66  87  73  97 /  40  40  10  10
CHANUTE         66  86  72  96 /  40  40  10  10
IOLA            66  86  72  96 /  40  40  10  10
PARSONS-KPPF    67  86  72  96 /  40  40  10  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jul 9, 11:42 PM CDT, 1 hour 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
1142 PM CDT WED JUL 9 2014

KSZ032-033-047>053-067>072-082-083-091>096-098>100-102200-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
1142 PM CDT WED JUL 9 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

STORMS WILL BE LIKELY OVERNIGHT FOR MUCH OF THE AREA. THE STRONGER
STORMS WILL BE CAPABLE OF PRODUCING HALF DOLLAR SIZE HAIL AND WINDS
TO 60 MPH. LOCATIONS ALONG AND WEST OF INTERSTATE 135 WILL HAVE THE
BEST CHANCE TO EXPERIENCE THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS WILL PERSIST ON THURSDAY...MAINLY EAST OF I-35.
THESE ARE NOT EXPECTED TO BE SEVERE. HOWEVER STRONG STORMS ARE
POSSIBLE...ESPECIALLY IN EXTREME SOUTHEAST KANSAS.

HEAT INDICES AROUND 100 TO 102 ARE FORECAST OVER SOUTHEAST KANSAS
FRIDAY AFTERNOON...AND 100 TO 104 ON SATURDAY SOUTHEAST OF A LINE
FROM KINGMAN TO EUREKA. HEAT INDICES NEAR 100 ARE POSSIBLE NEAR
THE OKLAHOMA BORDER ON SUNDAY AFTERNOON.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS OVER CENTRAL KANSAS
LATE SATURDAY AFTERNOON AND SATURDAY NIGHT. CHANCES WILL INCREASE
AREA WIDE SUNDAY NIGHT THROUGH TUESDAY. WIDESPREAD SEVERE WEATHER
IS NOT EXPECTED...ALTHOUGH STRONG STORMS ARE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

HOWERTON/LAWSON

In the hours before

Special weather statement, Jul 9, 11:37 PM CDT, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1137 PM CDT WED JUL 9 2014

KSZ047-100515-
BARTON-
1137 PM CDT WED JUL 9 2014

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHERN BARTON COUNTY IN CENTRAL KANSAS...

* UNTIL 1215 AM CDT

* AT 1132 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A STRONG THUNDERSTORM NEAR GREAT BEND...MOVING SOUTHEAST
  AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  GREAT BEND...ELLINWOOD AND GREAT BEND AIRPORT.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORM INTENSIFIES AND
BECOMES SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

&&

LAT...LON 3852 9904 3847 9848 3826 9848 3825 9898
      3826 9904
TIME...MOT...LOC 0437Z 299DEG 19KT 3834 9887

JAKUB
Local storm report, Jul 10, 12:43 AM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1243 AM CDT THU JUL 10 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 AM     HAIL             6 NNW PLEVNA            38.05N 98.35W
07/10/2014  E1.75 INCH       RENO               KS   TRAINED SPOTTER

            MOST OF THE HAIL WAS QUARTER SIZE WITH A FEW UP TO GOLF
            BALL.

&&

RBL
Special weather statement, Jul 10, 1:03 AM CDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
103 AM CDT THU JUL 10 2014

KSZ067-100645-
RENO-
103 AM CDT THU JUL 10 2014

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHEASTERN RENO COUNTY IN SOUTH CENTRAL KANSAS...

* UNTIL 145 AM CDT

* AT 1259 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A STRONG THUNDERSTORM 6 MILES NORTHWEST OF SOUTH
  HUTCHINSON...OR 6 MILES WEST OF HUTCHINSON...MOVING EAST AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  HUTCHINSON...SOUTH HUTCHINSON...BUHLER...HAVEN...HUTCHINSON AIRPORT
  AND YODER.

PENNY TO NICKEL SIZE HAIL IS POSSIBLE WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORM INTENSIFIES AND
BECOMES SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

&&

LAT...LON 3818 9813 3817 9770 3790 9770 3792 9815
TIME...MOT...LOC 0604Z 278DEG 15KT 3808 9800

JAKUB
Local storm report, Jul 10, 1:09 AM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
109 AM CDT THU JUL 10 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0107 AM     HAIL             5 W HUTCHINSON          38.07N 98.01W
07/10/2014  E0.88 INCH       RENO               KS   EMERGENCY MNGR

&&

RBL
Local storm report, Jul 10, 1:12 AM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
112 AM CDT THU JUL 10 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0111 AM     HAIL             1 W HUTCHINSON          38.07N 97.93W
07/10/2014  E1.00 INCH       RENO               KS   TRAINED SPOTTER

&&

RBL

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 11:37 PM CDTSpecial Weather StatementICTBarton38 min
Jul 10, 12:13 AM CDTSevere Thunderstorm WarningICTReno47 min
Jul 10, 1:03 AM CDTSpecial Weather StatementICTReno42 min
Jul 10, 1:18 AM CDTAreal Flood WarningICTBarton6 hr
Jul 10, 2:59 AM CDTAreal Flood WarningICTSedgwick5 hr
Jul 10, 3:06 AM CDTAreal Flood WarningICTKingman5 hr
Jul 10, 3:21 AM CDTSpecial Weather StatementICTBarton24 min
Jul 10, 3:47 AM CDTFlash Flood WarningICTBarton5 hr
Jul 10, 4:02 AM CDTAreal Flood WarningICTHarper, Kingman5 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.